Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 253, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2022, 8:21 PM CDT for McLeod County, Renville County, Sibley County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2022, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 28, 2022, 9:04 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLeod County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.7
The text
As transmitted.
153
WUUS53 KMPX 290121
SVRMPX
MNC085-129-143-290215-
/O.NEW.KMPX.SV.W.0253.220829T0121Z-220829T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
821 PM CDT Sun Aug 28 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Sibley County in central Minnesota...
Southwestern McLeod County in central Minnesota...
Southeastern Renville County in central Minnesota...
* Until 915 PM CDT.
* At 820 PM CDT, a severe thunderstorm was located near Fairfax, or
19 miles east of Redwood Falls, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4455 9477 4465 9480 4478 9445 4456 9435
TIME...MOT...LOC 0120Z 249DEG 19KT 4460 9471
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
112
WWUS53 KMPX 290135
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Sun Aug 28 2022
MNC085-129-143-290215-
/O.CON.KMPX.SV.W.0253.000000T0000Z-220829T0215Z/
Sibley MN-McLeod MN-Renville MN-
835 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN SIBLEY...SOUTHWESTERN MCLEOD AND EAST CENTRAL
RENVILLE COUNTIES...
At 835 PM CDT, a severe thunderstorm was located 7 miles south of
Buffalo Lake, or 22 miles southwest of Hutchinson, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stewart and Fernando.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4459 9470 4466 9473 4478 9445 4459 9436
TIME...MOT...LOC 0135Z 248DEG 17KT 4463 9465
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff798
WWUS53 KMPX 290150
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Sun Aug 28 2022
MNC085-129-143-290215-
/O.CON.KMPX.SV.W.0253.000000T0000Z-220829T0215Z/
Sibley MN-McLeod MN-Renville MN-
850 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN SIBLEY...SOUTHWESTERN MCLEOD AND EAST CENTRAL
RENVILLE COUNTIES...
At 850 PM CDT, a severe thunderstorm was located near Stewart, or 17
miles southwest of Hutchinson, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stewart and Fernando.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4461 9464 4468 9468 4469 9465 4478 9445
4466 9439 4463 9438
TIME...MOT...LOC 0150Z 244DEG 18KT 4467 9456
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff194
WWUS53 KMPX 290204
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
904 PM CDT Sun Aug 28 2022
MNC085-129-143-290214-
/O.CAN.KMPX.SV.W.0253.000000T0000Z-220829T0215Z/
Sibley MN-McLeod MN-Renville MN-
904 PM CDT Sun Aug 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIBLEY...
SOUTHWESTERN MCLEOD AND EAST CENTRAL RENVILLE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
LAT...LON 4461 9464 4468 9468 4469 9465 4478 9445
4466 9439 4463 9438
TIME...MOT...LOC 0204Z 249DEG 19KT 4470 9446
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:28 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 28, 6:28 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 628 PM CDT Sun Aug 28 2022 .DISCUSSION...(This evening through Sunday) Issued at 253 PM CDT Sun Aug 28 2022 KEY MESSAGES: - Slight risk of severe storms today with the best chance for severe in central Minnesota. - Dry weather and near normal temperatures for the week ahead. Today and tonight... Persistent low stratus has limited the heating somewhat across much of Minnesota today. Dew points are lining up with forecasts though as they are around 70. This has lessened the instability some, but we are seeing some signs of these clouds scattering out from southwest to northeast. We should still warm enough to achieve ML CAPE in the 2000 J/kg area before the frontal passage later today. Areas farther southwest could even still see 3000 J/kg or more as they have had greater surface heating today. This front has initiated some convection to our northwest even with the cooler temperatures. Although we did think that the cooler temperatures after morning showers yesterday would suppress instability, but strong WAA changes that quickly. This could happen again today, so we will be keeping an eye on trends later this afternoon into the early evening. The latest HREF suggests convection to occur ahead of and along the cold front moving from west to east across Minnesota and Wisconsin. The biggest area of uncertainty right now is how far south along the cold front will see activity. Based on the newest CAMs and the HREF it suggests that the best chances for severe weather will be to the north of the Twin Cities in central Minnesota. Thunderstorms will continue farther south and the Twin Cities are on the edge of where severe appears most likely. Regardless of severe potential, thunderstorms still look likely along much of the front. This afternoon we are still seeing a cap that has yet to break and it will likely require the lifting mechanism of the frontal passage to trigger convective initiation. As with other frontally forced setups it will likely grow upscale quickly into a linear threat. We could also see some QLCS tornadoes again like last night. Behind the cold front we begin our cooler and drier period. Monday through next Sunday... With a ridge building in and surface high pressure this next week will be cooler with few chances for precipitation. Monday still has a chance for some showers, mainly central Minnesota and north, as the weekend's upper low moves out. This pattern looks to hold until the very end of the period where a shortwave could move down into the Upper Midwest from Canada. It is still early to say much about this. Bottom line expect dry weather and near normal temperatures through at least next weekend. The next change in pattern looks like it could arrive then with changes in precipitation chances and temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 628 PM CDT Sun Aug 28 2022 Thunderstorms are beginning to develop near AXN-RWF. These will become more numerous through 02Z, mainly across central MN, then spread east as clusters, impacting the remaining TAF sites in the late evening to early overnight. Otherwise, VFR conditions are expected through the period although some light fog may develop at EAU early Monday morning. KMSP...Timing on TS this evening appears to be in the 03-05Z window. Severe gusts to 50+ kts are possible if one of the clusters moves through. /OUTLOOK FOR KMSP/ Tue...VFR. Wind WNW 5-15 kts. Wed...VFR. Wind NNW 5 kts. Thu...VFR. Wind S 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...Borghoff
Hazardous weather outlook, Aug 28, 3:01 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Sun Aug 28 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 292015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A cold front will move across the area later today. This will result in another round of thunderstorms this evening into tonight. Scattered severe thunderstorms are possible across central and southern Minnesota into western Wisconsin. Large hail,damaging winds, and locally heavy rainfall look to be the primary threats, though a tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 28, 4:25 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TORNADO 3 E ST. PAUL 44.95N 93.04W
08/27/2022 RAMSEY MN NWS STORM SURVEY
TORNADO SPUN UP JUST NORTHEAST OF ST PAUL
DOWNTOWN HOLMAN FIELD AND CONTINUED NORTH
NORTHEAST TO NEAR MAPLEWOOD. TREE DAMAGE
OCCURRED ALONG THE PATH, WHICH IN SOME CASES
LEAD TO STRUCTURAL DAMAGE. MAX WIND OF 75
MPH.
&&
BORGHOFFLocal storm report, Aug 28, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TORNADO 3 SSE BURNSVILLE 44.72N 93.26W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF EF0 TORNADO OCCURRED NEAR CRYSTAL
LAKE. MULTIPLE TREES SNAPPED. MAX WIND 75
MPH.
0840 PM TORNADO 1 NNW APPLE VALLEY 44.75N 93.22W
08/27/2022 DAKOTA MN NWS STORM SURVEY
A BRIEF TORNADO OCCURRED IN APPLE VALLEY.
SEVERAL LARGE TREES WERE UPROOTED NEAR CEDAR
AVE AND 127TH STREET. STRUCTURAL DAMAGE
OCCURRED DUE TO THE TREE DAMAGE. MAX WIND 85
MPH.
0847 PM TORNADO 2 SSW EAGAN 44.82N 93.16W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO IN EAGAN PRODUCED AN AREA OF
CONCENTRATED TREE DAMAGE NEAR DUCKWOOD DRIVE
AND LEXINGTON AVE. MAX WIND 75 MPH.
0856 PM TORNADO 1 E WEST ST. PAUL 44.90N 93.07W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO UPROOTED OR SNAPPED NUMEROUS
LARGE TREES NORTH OF THOMPSON AVE TO THE
WEST SIDE OF HIGHWAY 52. MAX WIND 85 MPH.
&&Local storm report, Aug 28, 8:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 1 NW PRINSBURG 44.95N 95.21W
08/28/2022 KANDIYOHI MN TRAINED SPOTTER
TRAINED SPOTTERS REPORTED TORNADO ON THE
GROUND WEST OF PRINSBURG.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 49 min |
| Aug 28, 8:03 PM CDT | Tornado Warning | MPX | Kandiyohi, Renville | 42 min |
| Aug 28, 8:57 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 29 min |
| Aug 28, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 43 min |
| Aug 28, 9:14 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 30 min |
| Aug 28, 9:31 PM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 28, 9:38 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 38 min |
| Aug 28, 9:51 PM CDT | Special Weather Statement | MPX | Carver | 24 min |
| Aug 28, 11:08 PM CDT | Special Weather Statement | MPX | Carver | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.